IgE-mediated hypersensitivity to cephalosporins

Jean Louis Guéant, Rosa Maria Guéant-Rodriguez, Marinella Viola, Rocco Luigi Valluzzi, Antonino Romano

Research output: Contribution to journalArticle

Abstract

Like penicillins, cephalosporins may cause IgE-mediated reactions such as urticaria, angioedema, and anaphylactic shock, which occur because of sensitization to determinants shared with penicillins or to unique cephalosporin haptens. In particular, side-chain structures may be responsible for selective sensitization or cross-reactivity. For this reason, individual free cephalosporins are usually employed in skin testing, in addition to the classic penicillin reagents. Cephalosporin skin tests are sensitive in diagnosing immediate hypersensitivity to these betalactams. As far as in vitro tests are concerned, IgE assays for cephalosporins, specifically sepharose-radioimmunoassays, are a potentially usefull tool in evaluating immediate reactions and could be used as complementary tests. In selected cases displaying negative results in both skin tests and IgE assays, a graded challenge with the implicated cephalosporin can be performed. Cephalosporin IgE-mediated hypersensitivity may be a transient condition; therefore, allergologic exams should be repeated in patients with negative initial allergologic work-ups, including challenges. Performing allergologic tests with cephalosporins other than the culprit, as well as with penicillin reagents, allows the identification of cross-reactivity with penicillins, selective responses, or cross-reactivity among cephalosporins. In the latter group, cross-reactivity is more frequently related to R 1 than to R 2 side-chain recognition. In assessing the selectivity of the response, negative results in skin testing with cephalosporins other than the responsible one appear to be a reliable indicator of tolerability.

Original languageEnglish
Pages (from-to)3335-3345
Number of pages11
JournalCurrent Pharmaceutical Design
Volume12
Issue number26
DOIs
Publication statusPublished - Sep 2006

Keywords

  • Anaphylactic reaction
  • Betalactams
  • Cephalosporins
  • Drug allergy
  • IgE
  • Skin testing

ASJC Scopus subject areas

  • Molecular Medicine
  • Pharmacology, Toxicology and Pharmaceutics(all)

Fingerprint Dive into the research topics of 'IgE-mediated hypersensitivity to cephalosporins'. Together they form a unique fingerprint.

  • Cite this

    Guéant, J. L., Guéant-Rodriguez, R. M., Viola, M., Valluzzi, R. L., & Romano, A. (2006). IgE-mediated hypersensitivity to cephalosporins. Current Pharmaceutical Design, 12(26), 3335-3345. https://doi.org/10.2174/138161206778194060